The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for January 2011 (PDF).
This issue contains drug safety advice warning clinicians of the increased incidence of cardiac failure when pioglitazone is used in combination with insulin, especially in patients with predisposing factors. The prescribing information for pioglitazone already contains these warnings and they are now being added to the prescribing information for all insulin products. Clinicians are advised to monitor patients on the combination for signs and symptoms of heart failure, weight gain, and oedema and to discontinue the pioglitazone if cardiac status deteriorates.
Clinicians are also informed of the worldwide withdrawal of sitaxentan (Thelin®), a drug for pulmonary arterial hypertension, due to unpredictable hepatotoxicity.
The hot topic section contains a summary of a recent American study that found that dextropropoxyphene can have serious effects on the heart even at normal therapeutic doses. Dextropropoxyphene is in co-proxamol which has been an unlicensed product in the UK since the product licence was withdrawn in 2007. This new data may prompt clinicians who still prescribe co-proxamol to reassess the balance of risks and benefits.
The stop press section provides reassurance that the seasonal influenza vaccines do not appear to increase the risk of febrile convulsions in children. At least 46,000 doses have been administered to children aged 6 months to 5 years this winter. There have been 2 reported cases of suspected febrile convulsions and in both cases the child recovered.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.